New York, 2025

Lightning Strike in New York, April 14, 2025

April 14, 2025 · NWS BGM · 1 event in 1 county or zone

A non-severe thunderstorm moved across northern Chenango County in Central New York during the late evening hours. A house was struck by lightning and was deemed to be a total loss after a fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$370,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A non-severe thunderstorm moved across northern Chenango County in Central New York during the late evening hours. A house was struck by lightning and was deemed to be a total loss after a fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 14, 8:08 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 14, 8:08 PM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
908 PM EDT Mon Apr 14 2025

.SYNOPSIS...
A weak warm front will cross the region overnight with isolated
rain showers. A cold front will move through Tuesday with
showers and even isolated afternoon thunderstorms. Snow showers
with light accumulations are expected Tuesday night into
Wednesday as colder air pours into the region. High pressure
will bring drier conditions Thursday.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
900 PM Update...
A small thunderstorm popped up across the northern Finger Lakes.
There was instability aloft looking at the SPC mesoanalysis
page. Models show instability aloft passes east and south
overnight with the most instability aloft over northeast PA
later tonight. Looking at model soundings it looks like the
equilibrium layer is below 20000 feet which is where the -20C
line is suggesting sub-severe storms. DCAPE values were not that
impressive either. Will add some thunder to the grids for the
overnight.

815 PM Update...
Radar shows mainly light rain showers or just sprinkles moving
into central NY and northeast PA. This activity was associated
with a low-level jet at 850 mb which was leading to warm air
advection and ascent. However, the low-level jet was moisture
starved and also there was convection south across WV, southern
PA and MD that was "stealing" moisture from this flow pattern.
Hence overnight we won't see much precipitation overnight. Radar
does show a little in the way of a few isolated cells in the
higher terrain of Steuben County suggesting upslope was
triggering a little instability aloft. This activity will remain
light and move through the region overnight.

Then for Tuesday, a decent short wave will cross the region and
force a cold front through. This will trigger plenty of showers
and even a few isolated thunderstorms as there will be some
CAPE. Interestingly enough, the winds aloft will be decent
running between 40 and 50 knots from 2 to 6 km. All model
soundings show an inverted V like sounding. This suggests some
gusty winds with any cell that can punch high enough Tuesday
afternoon. Also, wet bulb zero heights are very low around 3000
feet or lower suggesting some small hail.

Once this front passes by west to northwest low-level winds will
engulf the region as an upper level low churns over Northern new
England Tuesday night. The flow around this feature will be
moist and much colder. This moisture combined with lake
enhancement from Lake Ontario and a 290-300 degree flow pattern
will bring snow showers to much of central NY. Some
accumulations will be likely over the higher terrain north and
east of BGM as well as northern Oneida County. Winter weather
advisories may be needed for northern Oneida County for 3-6" of
snow. We highlighted this potential in our HWO. We also
messaged this in slack and social media.

In addition to the snow, wind gusts could flirt with wind
advisory levels between 45 mph and 50 mph Tuesday afternoon and
night. This is a close call as NAM suggests sub-advisory winds
with GFS suggesting low-end advisory winds. So we opted to put
wind gust potential in the HWO and message it via Slack and
social media.

215 PM Update...

Flow has switched to southerly as the mid-level ridge moves
eastward and a trough slides into the Great Lakes region from
the west. This has allowed temperatures to quickly climb into
the upper 50s to low 60s, with a few more degrees of warming
expected over the next couple of hours. NBM guidance was too
cool so had to blend in NBM90 for temps this afternoon.

A warm front moves into the region from the west this evening
ahead of the approaching trough. This will kick off rain shower
chances across the Twin Tiers this evening. There is a slight
chance some convection gets going late this evening across NEPA,
with a rumble or two of thunder possible, but severe storms are
not expected. Most of the region should stay dry through the
mid-evening hours as dry air in the lower levels of the
atmosphere should evaporate the rain before it hits the ground.
The Mohawk valley could see some rain this evening with slightly
more moisture available from the lakes. Temps tonight will be in
the low to mid 40s, thanks to continued SW flow behind the warm
front.

The upper level trough moves into the region Tuesday morning,
pushing a weak cold front in from the west. The initial airmass
behind the front is not drastically cold, but will increase low
and mid level lapse rates as the surface warms. This will allow
for CAPE to develop along and east of I-81 in the afternoon.
Thunderstorms with gusty winds will be possible. This matches up
with SPC guidance as this area is progged for general
thunderstorms. Temps will not be too warm, climbing into the low
to mid 50s, but cold air aloft will allow for strong enough
lapse rates to get some low topped convection going. Colder air
spills into the region from the NW later in the afternoon,
dropping temps to the upper 30s to low 40s by 6pm. Showers
continue through the evening and overnight hours, changing to a
rain/snow mix in the early evening and all snow by midnight.
Winds will increase Tuesday afternoon as there will be decent
enough mixing at the surface to bring stronger winds to the
surface. 30-35kt gusts will be possible across much of the
region in the afternoon and evening hours. Winds remain active
Tuesday night, with gusts in the 20kt range possible into the
morning hours.

QPF amounts today and Tuesday look to be light, with a trace to
0.10 inches of rain possible. Snowfall amounts Tuesday night
will be light and relegated to mostly higher elevations along
and north of the Southern Tier. 1-2 inches of snow will be
possible by Wednesday morning for higher elevations south of the
Mohawk Valley and northern Oneida county. The lower elevations
across the aforementioned area could see a trace to a half inch
of snow. This snow will stick to elevated surfaces and grassy
areas. Roads are not expected to see major impacts outside of
some isolated slick spots.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
300 PM Update...

The passing of a cold front will bring scattered mixed rain and
snow showers across the Central NY and NE PA going into
Wednesday. As the front sweeps by, high temperatures will drop
from the mid to upper 50s on Tuesday to the low to mid 40s
Wednesday, and precipitation continues into Wednesday. Higher
elevations in Central NY, such as the hills south of Onondaga
and Madison counties, as well as northern Oneida County, could
receive a few inches of snowfall through Wednesday evening.
Precipitation will taper off Wednesday evening, and high
pressure builds in overnight.

Thursday's high temperatures recover a little, increasing into
the high 40s to low 50s. High pressure continues building into
the area, resulting in a precipitation free day Thursday and
Thursday night.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
300 PM Update...

It'll start feeling quite like springtime for the long term
period. Ridging builds over the Northeast, allowing for warm,
southerly flow to increase temperatures into the low to mid 60s
on Friday. Another system approaches Friday night. A weak warm
front passes through, which will result in our area being deep
into the warm sector, and getting rain showers. As of now, we're
following NBM guidance since this is 5-6 days out, but modeled
temperatures surge into the mid 60s to low 70s Saturday. This
system's cold front sweeps across the area Saturday afternoon.
It's too far out in time to start looking at severe parameters
and likelihood, but it's fairly confident to maybe see
thunderstorms and moderate rainfall Saturday as the front passes
through. After the passage of the cold front Saturday, high
pressure from the north builds in, and temperatures decrease
into the mid to upper 50s Sunday, and will be precipitation
free, as of right now, thanks to the high pressure.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
VFR conditions are expected through much of the TAF forecast for
the NY terminals. Scattered showers moving through this evening
are expected to be light with no associated restrictions.
Farther to the south, scattered showers are also expected around
AVP, and there is the potential for borderline MVFR restrictions
with this activity, but confidence is low. There is also a low
chance of thunder for AVP this evening, but again confidence is
low as the best chance for thunder will be south of the
terminal.

Scattered showers are expected to develop for all terminals
tomorrow afternoon and continue to be around through the rest of
the TAF. Isolated thunderstorms are possible as well, but
confidence is too low to include this far out. Near the end of
the TAF, ceilings are expected to lower with possible MVFR
restrictions, especially around RME, SYR and ITH as winds start
to become more northwesterly off of Lake Ontario. As cold air
filters in rain showers are expected to mix with and change to
snow showers shortly after the end of the TAF period which can
lead to additional restrictions.

Winds pick up across all terminals tomorrow morning, with
westerly gusts of 25-30kts late morning into the afternoon.

Outlook...

Tuesday night... Scattered rain showers changing to snow.
restrictions possible at ITH/SYR/RME.

Wednesday...Scattered rain and snow showers possible with
associated restrictions.

Thursday and Friday...Likely VFR.

Saturday...Chance of showers and thunderstorms with associated
restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DJN/JTC
NEAR TERM...DJN/JTC
SHORT TERM...KL
LONG TERM...KL
AVIATION...DK/JTC
Hazardous weather outlook, Apr 14, 5:50 PM EST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
650 PM EDT Mon Apr 14 2025

NYZ015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044-
047-048-072-152300-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
650 PM EDT Mon Apr 14 2025

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

...POTENTIAL FOR STRONG GUSTY WINDS TUESDAY AFTERNOON AND TUESDAY
NIGHT...
Strong westerly winds will spread over the area mainly from Tuesday
afternoon into Tuesday night. The potential exists for wind gusts
between 45 and 50 mph at times. The winds will be strongest in the
open areas and over the higher terrain. Wind advisories may be
needed.

Stay tuned to NOAA Weather Radio or your favorite media outlet for
the latest information on this developing weather situation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-152300-
Northern Oneida-
650 PM EDT Mon Apr 14 2025

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

...POTENTIAL FOR SEVERAL INCHES OF WET SNOW FROM LATE TUESDAY
AFTERNOON INTO WEDNESDAY...

A strong cold front will move through northern NY Tuesday afternoon
and lead to much colder air invading the region. Moisture behind this
front combined with moisture from Lake Ontario could bring several
inches of wet snow to Northern Oneida County beginning Tuesday
afternoon and lasting into Wednesday. The snow will taper down by
Wednesday afternoon. Winter Weather Advisories may be needed.

In addition, strong gusty westerly winds will also spread over the
area Tuesday afternoon and night with wind gusts potentially reaching
between 45 and 50 mph.

Stay tuned to NOAA Weather Radio or your favorite media outlet for
the latest information on this developing weather situation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 14, 8:04 PM EST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Binghamton NY
904 PM EDT Mon Apr 14 2025

NYZ015>017-150315-
Yates-Seneca-Southern Cayuga-
904 PM EDT Mon Apr 14 2025

...ISOLATED THUNDERSTORM WILL MOVE THROUGH THE NORTHERN FINGER
LAKES LATE THIS EVENING...

A thunderstorm with gusty winds and small hail will move through
the northern Finger Lakes between 9 pm and 11 pm.  The storm
will produce lightning, small hail and a few wind gusts to 40 mph.
The storm will weaken by 11 pm as it moves through.

Nicosia
Special weather statement, Apr 14, 8:43 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Binghamton NY
943 PM EDT Mon Apr 14 2025

NYZ015>017-022>025-150300-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-
943 PM EDT Mon Apr 14 2025

...SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE FINGER LAKES
REGION AND CENTRAL SOUTHERN TIER OF NY LATE THIS EVENING...

Scattered thunderstorms with gusty winds and small hail will move
through the Finger Lakes region and central southern tier of NY
between 10 pm and midnight. The storms will produce lightning,
small hail and a few wind gusts to 40 mph. The storm will weaken
by midnight as they move through.

NICOSIA
Special weather statement, Apr 14, 9:47 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1047 PM EDT Mon Apr 14 2025

NYZ009-015>018-022>025-036-037-044-055-150400-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Tioga-
1047 PM EDT Mon Apr 14 2025

...SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE FINGER LAKES
REGION and CENTRAL NY LATE THIS EVENING...

Scattered thunderstorms with gusty winds and small hail will move
through the Finger Lakes region and central NY between 11 pm and
1 AM. The storms will produce lightning, small hail and a few
wind gusts to 40 mph. The storm will weaken after midnight.

NICOSIA

The radar

The Binghamton radar (KBGM), 65 km away, was scanning. The volume nearest the first event began at 03:27 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Chenango

When
April 14, 10:28 PM EST
Where
Chenango County, 1.49 mi S of Sherburne
Property damage
$370,000
Reported by
Broadcast Media
Coordinates
42.658, -75.501

Lightning from a non-severe thunderstorm struck a house causing a fire. The home was deemed a total loss.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2025Every state in 2025This day in weather historyWarnings in New York, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253792.